Oklahoma, 2004

Flash Flooding and Hail in Oklahoma, July 2 to 3, 2004

July 2 to 3, 2004 · NWS TSA · 20 events in 11 counties and zones

11 thunderstorm wind, 6 flash flood, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 PM CDT FRI JUL 2 2004

MCS THAT DUMPED WIDESPREAD 2-4 INCH RAINS (AND ISOLATED 6 INCH
AMOUNTS) OVER THE NRN HALF OF THE FORECAST AREA HAS PUSHED E INTO
CNTRL/SWRN AR THIS AFTERNOON. SEVERAL REMNANT BOUNDRIES
REMAIN...WITH ONE OUTFLOW BOUNDARY ACROSS EXTREME SE OK AND ANOTHER
SFC TROF/WIND SHIFT AXIS RUNNING N-S OVER NE OK.

PREVIOUS CONVECTION HAS REALLY WORKED OVER THE ATMOSPHERE...ALTHOUGH
PARTIAL CLEARING IN NE OK HAS ALLOWED FOR SOME RECOVERY...WITH LAPS
LAPS SBCAPES CURRENTLY BETWEEN 2000-3000 J/KG MAINLY FROM TULSA TO
THE W. DIFFICULT TO PINPOINT WHERE CONVECTIVE REDEVELOPMENT WILL
OCCUR...BUT BEST CHANCES APPEAR TO BE ALONG WINDSHIFT AXIS OVER NE
OK/SE KS/SW MO BY LATE AFTERNOON OR EARLY EVENING. ANOTHER MCS IS
EXPECTED TO DEVELOP...WITH 35-40KT WSWLY LOW-LEVEL JET FEEDING INTO
THE SYSTEM...RESULTING IN SIGNIFICANT BACKBUILDING/TRAINING OF
CELLS.

GIVEN THE WIDESPREAD HEAVY RAINFALL OVER THE PAST 24 HRS...LOW FFG
VALUES AND THE POSSIBILITY OF ADDITIONAL RAINFALL OVERNIGHT...WILL
ISSUE A FLASH FLOOD WATCH FOR ALL OF NW AR AND MUCH OF ERN OK. WILL
LEAVE OUT AREAS TO THE NW OF I-44 AND FAR SE OK AS WELL. GREATEST
CONFIDENCE IN HEAVY RAINFALL IS GENERALLY ALONG THE AR RIVER
VALLEY...FROM MUSKOGEE EWD INTO THE FORT SMITH AREA.

MCS SHOULD BE EXITING THE FORECAST AREA SATURDAY MORNING. SHORT
RANGE MODELS HINT AT ADDITIONAL LATE AFTERNOON/EARLY EVENING
REDEVELOPMENT...BUT WILL LIMIT POPS TO 20/30 PERCENT FOR FAR ERN
COUNTIES.

MID-LEVEL RIDGE BUILDS INTO THE SRN PLAINS BY SUNDAY...BUT STILL
COULD SEE NOCTURNAL CONVECTION SUNDAY NIGHT OVER FAR NERN OK/NW AR.
FORECAST AREA WILL REMAIN JUST ALONG SRN EDGE OF MID-LEVEL
WESTERLIES FOR EARLY NEXT WEEK...WITH LOW POPS FOR EACH DAY.

EXTENDED...
LONG RANGE MODELS BRING A STRONG SHORTWAVE ACROSS THE CENTRAL PLAINS
BY MID-WEEK...WITH THE 00Z GFS SIGNIFICANTLY SLOWER THAN THE ECMWF.
THIS IS A FUNCTION OF THE STRENGTH OF THE SERN U.S. UPPER
RIDGE...WHICH IS MORE HIGHLY AMPLIFIED THAN THE ECMWF. 00Z GEM ALSO
OFFERS A SLOWER SOLUTION...SO WILL LEAN TOWARD THE GFS FOR NOW. PLAN
ON UPING POPS SOME FOR TUESDAY-WEDNESDAY...WITH POPS TAPERING OFF
LATE IN THE WEEK AS UPPER SYSTEMS SLIDES E AND MID-LEVEL HEIGHTS
BUILD OVER THE SRN PLAINS.

NOT MANY CHANGES MADE TO TEMPS...BUT WILL KEEP HIGHS A FEW DEGREES
BELOW MEX GUIDANCE FOR LATE WEEK (MEX TRENDING TOWARD CLIMO AND
LIKELY TOO WARM).

PRELIM NUMBERS:

TUL    71   90   71   91 /  50   10   20   20
FSM    71   91   71   91 /  80   30   10   20
MLC    71   91   71   91 /  60   10   10   20
BVO    68   90   70   91 /  40   10   20   20
FYV    68   86   69   87 /  70   30   20   20
BYV    67   85   69   87 /  70   30   20   20
MKO    71   90   71   91 /  70   20   10   20
MIO    68   85   69   88 /  60   20   20   30
F10    71   91   71   92 /  60   10   10   20
HHW    72   91   71   91 /  50   20   10   10

FORECAST ID = 18

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 2, 12:00 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
   TONIGHT WITH THE POTENTIAL FOR FLASH FLOODING...

THE EARLIER THUNDERSTORM COMPLEX HAS MOVED EAST OF THE REGION EARLY
THIS AFTERNOON WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  VERY HEAVY RAINFALL
HAS ALREADY OCCURRED WITH THE EARLIER COMPLEX...WITH A LARGE SWATH
OF 2 TO 4 INCHES RAINFALL TOTALS ACROSS PORTIONS OF NORTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS.  SIGNIFICANT FLOODING REMAINS
ONGOING ACROSS PARTS OF WEST-CENTRAL ARKANSAS.  WITH THE ADDITIONAL
PRECIPITATION EXPECTED THIS EVENING INTO TONIGHT...A FLASH FLOOD
WATCH WILL LIKELY BE REQUIRED FOR PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON
ACROSS EASTERN OKLAHOMA WITH CAPE VALUES IN EXCESS OF 2500 J/KG.
MULTIPLE SURFACE BOUNDARIES REMAIN ACROSS NORTHEAST OKLAHOMA THAT
COULD PROVIDE THE FOCUS FOR THUNDERSTORM INITIATION BY LATE
AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP HAVE THE
POTENTIAL TO BE SEVERE WITH NICKEL SIZE HAIL AND DAMAGING WINDS TO
60 MPH.

THE STORMS THAT DEVELOP THIS EVENING WILL LIKELY FORM INTO A
CONVECTIVE COMPLEX OVERNIGHT AS THE LOW LEVEL JET DEVELOPS.  STRONG
TO SEVERE THUNDERSTORMS WITH THE THREAT FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS FAR
SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.  ANY ADDITIONAL
RAINFALL ON THE ALREADY SATURATED GROUNDS WILL LIKELY LEAD TO
EXCESSIVE RUNOFF AND FLASH FLOODING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EARLY
EVENING.  EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR
THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED OUTLOOK PERIOD.  SATURDAY NIGHT HOLDS THE POTENTIAL FOR
ANOTHER THUNDERSTORM COMPLEX...WITH MORE ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE FOR THE REMAINDER OF THE UPCOMING SEVEN DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 2, 11:24 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1224 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      BIXBY                   35.94N 95.88W
07/02/2004                   TULSA              OK   LAW ENFORCEMENT

            SEVERAL ROAD CLOSURES IN BIXBY AREA...HAVE SINCE
            RE-OPENED.

0800 AM     FLASH FLOOD      GLENPOOL                35.96N 96.01W
07/02/2004                   TULSA              OK   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES IN CITY OF GLENPOOL.

1050 AM     FLASH FLOOD      BONANZA                 35.24N 94.43W
07/02/2004                   SEBASTIAN          AR   LAW ENFORCEMENT

            HIGHWAY 45 CLOSED NEAR BONANZA DUE TO FLOOD WATER.

&&

CAS
Local storm report, Jul 2, 12:47 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     TULSA                   36.13N 95.92W
07/02/2004                   TULSA              OK   NWS STORM SURVEY

            SEVERAL LARGE TREE LIMBS DOWN NEAR 71ST AND GARNETT.

&&

CAS
Local storm report, Jul 2, 1:31 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
231 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      VIAN                    35.50N 94.97W
07/02/2004                   SEQUOYAH           OK   LAW ENFORCEMENT

            STATE HIGHWAY 64 CLOSED DUE TO HIGH WATER.

1130 AM     FLASH FLOOD      SPIRO                   35.24N 94.62W
07/02/2004                   LE FLORE           OK   CO-OP OBSERVER

            UNDERPASSES ON CITY STREETS CLOSED DUE TO HIGH WATER.

&&

CAS

The radar

The Tulsa radar (KINX), 66 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 flash flood, 3 hail. Local standard time, as filed.

Hail, Nowata

When
July 2, 5:15 PM CST
Where
Nowata County, 4 mi E of Childers
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -95.500

Thunderstorm Wind, Craig

When
July 2, 5:45 PM CST
Where
Craig County, White Oak
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.617, -95.267

Thunderstorm winds estimated at 70 miles an hour blew trees and large tree limbs down.

Thunderstorm Wind, Delaware

When
July 2, 6:15 PM CST
Where
Delaware County, 3 mi NE of Bernice
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -94.883

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Ottawa

When
July 2, 6:40 PM CST
Where
Ottawa County, 5 mi W of Wyandotte
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -94.817

Thundersorm winds estimated at 70 miles an hour blew down several trees at Twin Bridges State Park.

Thunderstorm Wind, Delaware

When
July 2, 6:50 PM CST
Where
Delaware County, 3 mi NE of Jay
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -94.767

Thunderstorm winds estimated at 70 milesn an hour blew a few trees down.

Hail, Le Flore

When
July 2, 7:13 PM CST
Where
Le Flore County, Rock Is
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.183, -94.483

Thunderstorm Wind, Delaware

When
July 2, 9:00 PM CST
Where
Delaware County, 1 mi N of Jay
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -94.800

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
July 2, 9:00 PM CST
Where
Le Flore County, Pocola
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -94.483

Thunderstorm winds estimated in excess of 70 miles an hour blew the roof off a trailer home.

Hail, Le Flore

When
July 2, 9:00 PM CST
Where
Le Flore County, Pocola
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -94.483

Thunderstorm Wind, Delaware

When
July 2, 10:25 PM CST
Where
Delaware County, Zena
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -94.850

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Flash Flood, Le Flore

When
July 3, 12:40 AM CST to 5:40 AM CST
Where
Le Flore County, North Portion
Property damage
$83,000
Reported by
LAW ENFORCEMENT
Coordinates
34.900, -94.703 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totalled 5.32 inches at Spiro and 3.06 inches at Panama caused flash flooding across the northern part of Le Flore county. Several county roads were flooded or impassable. Some of the roads received excessive damage.

Thunderstorm Wind, Cherokee

When
July 3, 1:32 AM CST
Where
Cherokee County, 5 mi SW of Cookson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.650, -95.033

Thunderstorm wind estimated in excess of 70 miles an hour damage a boat dock.

Thunderstorm Wind, Muskogee

When
July 3, 1:36 AM CST
Where
Muskogee County, Muskogee
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.750, -95.367

Thunderstorm winds estimated at 70 miles an hour blew trees down.

Thunderstorm Wind, Sequoyah

When
July 3, 1:50 AM CST
Where
Sequoyah County, Box
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -94.983

Thunderstorm winds estimated at 70 miles an hour blew own several trees.

Flash Flood, Sequoyah

When
July 3, 2:00 AM CST to 5:00 AM CST
Where
Sequoyah County, Countywide
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
35.495, -94.755 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totalled 6.23 inches at Sallisaw and 4.25 inches near Gore caused extensive flash flooding across Sequoyah county. Several businesses suffered flood damage in Vian and a couple of home were flooded in Sallisaw. Numerous roads across the county including Highway 64 near Vian, Sallisaw and Muldrow were flooded. County roads were severely damaged in places and total damage to infrastructive was estimated at $284,000.

Flash Flood, Cherokee

When
July 3, 2:00 AM CST to 5:00 AM CST
Where
Cherokee County, Countywide
Property damage
$277,000
Reported by
NEWSPAPER
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totaled 3.08 inches at Tahlequah caused extensive flooding of county roads. The flooding was so severe $277,000 damage was done to infrastructure.

Flash Flood, Muskogee

When
July 3, 2:30 AM CST to 5:00 AM CST
Where
Muskogee County, Countywide
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totalled 4.56 inches near Webbers Falls and 4.31 inches near Muskogee caused widespread flooding of roads across Muskogee county. Several city streets were flooded in Muskogee and Highway 64 was closed near Keefeton. Extensive damage to county roads occurred with nearly all of the total of damage above related to infrastructure.

Flash Flood, Adair

When
July 3, 3:00 AM CST to 6:00 AM CST
Where
Adair County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Heavy thunderstorm rains with the highest total reported at Bunch which had 3.45 inches of rain caused numerous county roads to be flooded.

Thunderstorm Wind, McIntosh

When
July 3, 4:27 AM CST
Where
McIntosh County, 7 mi N of Eufaula
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.383, -95.583

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Flash Flood, Haskell

When
July 3, 5:00 AM CST to 6:00 AM CST
Where
Haskell County, Stigler
Reported by
LAW ENFORCEMENT
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totalled 2.46 inches in Stigler caused severe street flooding in that city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415076, 5415077, 5415078, 5415079, 5415080, 5415081, 5415082, 5415083, 5415084, 5415085, 5415305, 5415301, 5415302, 5415303, 5415306, 5415310, 5415307, 5415308, 5415304, 5415309.